Florida, 2021

Rip Currents in Florida, September 1 to 4, 2021

September 1 to 4, 2021 · NWS MOB · 2 events in 1 county or zone

A young male drown due to a rip current.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A young male drown due to a rip current.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 1, 3:07 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 1, 3:07 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
407 PM CDT Wed Sep 1 2021

.NEAR TERM UPDATE /Now Through Thursday/...An upper shortwave will remain
situated over the eastern Conus tonight into Saturday, helping to
provide lift over the area. We are currently monitoring a line of
convection moving southward across central Alabama that will move
into the northern portions of the forecast area late this afternoon
and evening. This line will then pass through the forecast area
through the overnight hours. Meanwhile the isolated convection
developing along the northward advancing seabreeze boundary should
dissipate early evening.

Getting back to the storms to our north, this line will be moving
into an unstable airmass with SBCAPE values between 2,000-3000j/kg.
With DCAPE values between 1,000 to 1,300j/kg, these storms are
capable of producing isolated/locally damaging wind gusts, heavy
rainfall, and frequent lightning.

Thursday will likely be a much drier day overall, with little
convective coverage outside of coastal counties. PWATs crater to 1.2
to 1.4 inches. Despite CAPE values of 1,500 to 2,000j/kg, I find it
hard to believe any robust convection can materialize as mid level
relative humidity values tank to 30 to 40%. Still can't rule out a
few isolated showers and perhaps a thunderstorm or two, but it will
take a lot of work to overcome the dry air in place aloft for
storms. Perhaps the best spot for this would be nearer the coast,
where mid-level RH values are nearer 50%, and some additional
forcing from the seabreeze boundary can help generate deeper
convection. If any storm can form, gusty winds will be possible
with DCAPE values ranging from 1,000 to 1,300j/kg. Temperatures
once again warm into the upper 80's and lower 90's. /22

&&

.SHORT TERM /Thursday night Through Saturday night/...An upper trof
over the northeast states and along much of the east coast will
move off into the western Atlantic into the weekend. With the trof
lifting out, a broad upper ridge over the southern/central Plains
builds eastward across the deep south. Although, a weak surface front
settles southward to the coast Thursday night and perhaps
offshore, drier air filtering southward favors a rain-free
weather pattern. Lows Thursday night range from the mid 60s well
inland to the lower 70s at the coast. Highs on Friday will be in
the upper 80s to lower 90s. Lows Friday and Saturday night range
from the mid to upper 60s inland to the lower to mid 70s at the
coast. A moderate risk of rip currents is expected through the
period. /10

&&

.EXTENDED TERM /Sunday Through Wednesday/...The upper level ridge
over the Deep South and Southern Plains dampens out as we head
further into the weekend as a shortwave trof pivots across the
Northern Plains. As the trough slides toward the East Coast, upper
level heights lower over the southeast US while the ridge becomes
more amplified over the western portion of the CONUS early next
week. A general northerly to northwesterly flow aloft remains in
place overhead as the local area remains on the eastern periphery
of the ridge aloft through the period. The pattern aloft turns
much more amplified as we head into the middle of next week as a
large, long-wave trof sharpens over the Mid-Atlantic.

With a zone of better moisture intersecting a southward moving
front across the Mid-South on Sunday and the weakening of heights
aloft favor a return to a chance of showers and thunderstorms by
Sunday afternoon. Rain chances continue each afternoon thereafter.

Little overall change in temperatures, topping out in the upper
80s to lower 90s each day. A few locations may hit a heat index
near 100°, but latest forecasts call for much of the area to stay
below the century mark. Lows range from the upper 60s to the lower
70s. /10

&&

.MARINE...A moderate southwesterly flow this evening will shift
westerly to northwesterly late tonight into Thursday as a surface
boundary approaches from the north. Winds will shift northerly
Thursday night into Friday as the boundary moves off the coast,
becoming light and variable Friday afternoon into Saturday. Seas
slowly subside through the remainder of the week. A more established
southwesterly flow follows early next week. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk until 6 PM CDT this evening for ALZ265-266.

FL...High Rip Current Risk until 6 PM CDT this evening for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Sep 1, 3:36 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Mobile AL
436 PM CDT Wed Sep 1 2021

ALZ054-055-057-058-012230-
Wilcox AL-Monroe AL-Butler AL-Crenshaw AL-
436 PM CDT Wed Sep 1 2021

...Strong thunderstorms will impact portions of northern Butler,
northeastern Monroe, northern Crenshaw and Wilcox Counties through
530 PM CDT...

At 436 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Montgomery to Mosses to near Thomaston.
Movement was south at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Camden, Pine Hill, Rutledge, Vredenburgh, Yellow Bluff,
Pine Apple, Petrey and Highland Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3170 8651 3175 8691 3175 8752 3183 8750
      3183 8760 3213 8762 3213 8752 3226 8752
      3227 8745 3205 8718 3205 8686 3196 8686
      3196 8641 3205 8640 3205 8630 3197 8630
      3196 8618 3179 8620 3179 8615 3174 8615
TIME...MOT...LOC 2136Z 338DEG 25KT 3237 8626 3217 8667 3226 8766

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 1, 3:54 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
454 PM CDT Wed Sep 1 2021

ALZ051-053-054-012300-
Clarke AL-Wilcox AL-Choctaw AL-
454 PM CDT Wed Sep 1 2021

...Strong thunderstorms will impact portions of Choctaw, northern
Clarke and southwestern Wilcox Counties through 600 PM CDT...

At 454 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Boyd to Sweet Water to 4
miles east of Magnolia. Movement was south at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomasville, Butler, Lisman, Pennington, Fulton and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3231 8798 3228 8802 3218 8801 3214 8804
      3209 8804 3205 8812 3202 8812 3199 8810
      3201 8809 3199 8807 3199 8767 3201 8762
      3213 8762 3183 8760 3183 8750 3181 8752
      3175 8752 3175 8800 3198 8846 3231 8842
TIME...MOT...LOC 2154Z 358DEG 18KT 3266 8834 3208 8785 3213 8760

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 1, 4:26 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
526 PM CDT Wed Sep 1 2021

ALZ053>058-060-012330-
Clarke AL-Wilcox AL-Monroe AL-Conecuh AL-Butler AL-Covington AL-
Crenshaw AL-
526 PM CDT Wed Sep 1 2021

...Strong thunderstorms will impact portions of Butler, Monroe,
Crenshaw, northeastern Clarke, Wilcox, northeastern Conecuh and
northern Covington Counties through 630 PM CDT...

At 525 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Petrey to 3 miles south of Pine Hill. Movement
was south at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Monroeville, Luverne, Camden, Peterman, Georgiana, Pine
Hill, Brantley, McKenzie, Rutledge, Beatrice, Dozier, Vredenburgh,
Glenwood, Yellow Bluff, Pine Apple and Petrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3153 8620 3139 8620 3151 8766 3199 8767
      3201 8762 3213 8762 3205 8718 3196 8686
      3193 8618 3179 8620 3179 8615 3166 8615
      3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 2225Z 346DEG 22KT 3186 8619 3193 8759

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Sep 1, 4:52 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
552 PM CDT WED SEP 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      4 NE ROSINTON           30.66N 87.65W
08/30/2021                   BALDWIN            AL   BROADCAST MEDIA

            FLAT ROCK CREEK CUT THROUGH RIVER ROAD
            CREATING A WASHOUT 8 TO 10 FEET DEEP.

&&
Special weather statement, Sep 1, 5:02 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
602 PM CDT Wed Sep 1 2021

ALZ051-053-MSZ067-012345-
Clarke AL-Choctaw AL-Wayne MS-
602 PM CDT Wed Sep 1 2021

...Strong thunderstorms will impact portions of Choctaw, northwestern
Clarke and northeastern Wayne Counties through 645 PM CDT...

At 602 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Increase to 5 miles southeast
of Thomasville. Movement was south at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomasville, Butler, Grove Hill, Whatley, Lisman, Silas, Coffeeville,
Fulton, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3212 8805 3209 8804 3206 8807 3207 8810
      3205 8812 3202 8812 3199 8810 3201 8809
      3199 8807 3199 8767 3151 8766 3165 8809
      3170 8809 3170 8825 3184 8871 3190 8847
      3224 8843
TIME...MOT...LOC 2302Z 359DEG 21KT 3221 8855 3186 8767

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 1, 5:26 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
626 PM CDT Wed Sep 1 2021

ALZ053-055>060-020030-
Clarke AL-Monroe AL-Conecuh AL-Butler AL-Covington AL-Escambia AL-
Crenshaw AL-
626 PM CDT Wed Sep 1 2021

...Strong thunderstorms will impact portions of southwestern Butler,
Monroe, southern Crenshaw, northeastern Clarke, northeastern
Escambia, Conecuh and Covington Counties through 730 PM CDT...

At 625 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Brantley to 6 miles north
of Evergreen to 12 miles east of Whatley. Movement was south at 20
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Andalusia, Monroeville, Opp, Evergreen, Frisco City, Peterman, Uriah,
McKenzie, River Falls, Castleberry, Excel, Red Level, Dozier, Repton,
Heath, Gantt, I65 And US 84 and I65 And AL 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3109 8698 3130 8766 3186 8767 3184 8762
      3183 8762 3183 8757 3162 8699 3154 8619
      3103 8619
TIME...MOT...LOC 2325Z 358DEG 19KT 3150 8619 3152 8698 3168 8751

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Okaloosa Coastal

When
September 1, 5:30 PM CST
Where
Okaloosa Coastal forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.665, -86.592 (the zone’s center; the record gives no point)

A young male drown due to a rip current.

Rip Current, Okaloosa Coastal

When
September 4, 5:15 PM CST
Where
Okaloosa Coastal forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.665, -86.592 (the zone’s center; the record gives no point)

A group of swimmers got caught in a rip current off Henderson Beach State Park in Destin around 6:15 pm Saturday and one man was not able to make it back to shore. After being pulled from the water, a 58-year old male from Oakdale Louisiana was transported by EMS to the Destin Emergency Room where he was pronounced deceased.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Okaloosa Coastal2021-09-0114MaleIn WaterDirect
Rip Current, Okaloosa Coastal2021-09-0458MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971781, 971782.